Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 83, NWS Huntsville, AL

June 23, 2014DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 23, 2014, 3:34 PM CDT for DeKalb County, Jackson County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2014, 3:34 PM CDT (20:34 UTC)
Expired
Jun 23, 2014, 4:00 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:48 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 23, 1:48 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT MON JUN 23 2014

.DISCUSSION...
WILL GO WITH NAM/GFS FOR THIS FCST PACKAGE. OTHERWISE TEMPS WERE IN
THE MID TO UPPER 80S WITH DEWPOINTS IN THE MID/UPPER 60S. ON THE WX
MAP TODAY...THERE WAS A SLOW MOVING UPPER TROF OVER ERN KS/OK AND A
WARM FRONT OVER WRN GA. THIS LEAVES THE TN VALLEY IN A VERY
WARM/HUMID/UNSTABLE ATMOSPHERE. AS DAYTIME HEATING CONTINUES EXPECT
THE COVERAGE OF SHRA/TSRA TO INCREASE ACROSS THE CWA FOR THIS
AFTN/EVENING. THE SVR WX THREAT IS LOW BUT A FEW STORMS MAY PRODUCE
WIND GUSTS UP TO 40 MPH/SMALL HAIL AND HVY RAIN. NAM SHOWS THAT THE
CHC OF PCPN TONIGHT SHOULD DROP OFF SOMEWHAT...HOWEVER WITH THE
UPPER WAVE TO OUR WEST...WILL MAINTAIN CHC POPS FOR OVERNIGHT.

TUESDAY/TUESDAY NIGHT...LOOKS TO BE THE BEST TIMEFRAME FOR PCPN AS
THE UPPER WAVE MOVES ACROSS THE REGION. NAM MODEL SOUNDINGS ARE
SHOWING A POSSIBLE HVY RAIN EVENT WITH PW'S APPROACHING TWO INCHES.
ATTM WE COULD SEE A TOTAL OF 2 INCHES OF RAINFALL ACROSS THE CWA
FROM TONIGHT THRU WEDNESDAY MRNG.

WEDNESDAY THRU FRIDAY...AS THE UPPER TROF MOVES EAST OF THE TN
VALLEY...WOULD NOT BE SURPRISED IF MOST OF WEDNESDAY AFTN/EVENING
WOULD BE DRY. HOWEVER AFTER MIDNIGHT WEDNESDAY (EARLY THURSDAY MRNG)
ANOTHER COUPLE OF UPPER WAVES MAY BRING MORE SHRA/TSRA ACROSS THE
CWA...ESPECIALLY ON THURSDAY AND FRIDAY.

SATURDAY THRU MONDAY...NEXT WEEKEND AND INTO MONDAY A RIDGE WILL TRY
TO BUILD ACROSS THE REGION...THIS SHOULD KEEP POPS ACROSS THE TN
VALLEY IN THE 20 TO 30 PERCENT RANGE. TEMPS WILL BE SUMMER LIKE WITH
HIGHS IN THE LOW 90S AND MRNG LOWS ARND 70.

07

&&

.AVIATION...
/ISSUED 1258 PM CDT MON JUN 23 2014/
FOR 18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE
TAF PERIOD. AFTERNOON THUNDERSTORMS COULD LOWER THE VIS AT KMSL
TEMPORARILY BUT CIGS SHOULD STAY VFR AT BOTH LOCATIONS. AT THIS TIME
EXPECTING STORMS TO END AROUND 00Z OR SHORTLY AFTER...BUT WILL HAVE
TO MONITOR TRENDS AND ADJUST TIMING IF NEEDED. MORE SHOWERS WILL
DEVELOP AND WINDS WILL INCREASE TO 8-10KTS TOWARDS THE END OF THE
TAF PERIOD /15Z/.

JMS

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  86  71  89 /  50  80  50  40
SHOALS        71  87  72  90 /  50  80  50  40
VINEMONT      70  86  71  89 /  50  80  50  40
FAYETTEVILLE  68  85  70  87 /  50  80  50  40
ALBERTVILLE   69  85  69  88 /  50  80  50  40
FORT PAYNE    69  85  70  88 /  50  80  50  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 23, 1:26 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
126 PM CDT MON JUN 23 2014

ALZ001>010-016-TNZ076-096-097-241000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
126 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE TENNESSEE VALLEY. THE STRONGER STORMS MAY
PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ACROSS THE
AREA FOR THE REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. THE
BEST CHANCES FOR HEAVY RAINFALL IS EXPECTED ON TUESDAY. WITH HIGH
AMOUNTS OF MOISTURE IN THE ATMOSPHERE...LOCALLY HEAVY RAINFALL AND
A RISK OF FLASH FLOODING IS POSSIBLE.

RAIN CHANCES WILL CONTINUE...BUT WILL DIMINISH SOMEWHAT DURING THE
LATTER PORTION OF THE WORK WEEK AND UPCOMING WEEKEND. GUSTY WINDS
AND FREQUENT LIGHTNING ARE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:21 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT MON JUN 23 2014

ALZ010-231845-
DE KALB AL-
121 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 145
PM CDT...

AT 120 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT PAYNE. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...SYLVANIA...FYFFE...POWELL...VALLEY HEAD...
HAMMONDVILLE...PINE RIDGE...SHILOH AND LITTLE RIVER CANYON NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3436 8566 3436 8567 3434 8568 3430 8572
      3449 8594 3460 8573 3447 8558
TIME...MOT...LOC 1820Z 044DEG 2KT 3449 8572

JMS/SS
Special weather statement, Jun 23, 2:37 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT MON JUN 23 2014

ALZ001-005-232015-
LAUDERDALE AL-LIMESTONE AL-
237 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROGERSVILLE...OR 20 MILES WEST OF ATHENS...MOVING NORTHEAST AROUND
15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...LEXINGTON...ANDERSON...LESTER...WHITEHEAD...GOOD
SPRINGS...MT ROZELL AND KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3500 8708 3499 8705 3479 8731 3489 8743
      3500 8731
TIME...MOT...LOC 1936Z 221DEG 18KT 3489 8731

70/DD
Special weather statement, Jun 23, 3:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT MON JUN 23 2014

ALZ005-232045-
LIMESTONE AL-
317 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIMESTONE COUNTY
UNTIL 345 PM CDT...

AT 316 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF ATHENS...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKMONT...LESTER...CAIRO...GOOD SPRINGS...MT ROZELL...LEGGTOWN AND
CARTWRIGHT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8692 3499 8688 3479 8703 3487 8722
      3500 8721
TIME...MOT...LOC 2016Z 205DEG 19KT 3490 8709

12
Special weather statement, Jun 23, 3:20 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT MON JUN 23 2014

ALZ009-010-232045-
DE KALB AL-JACKSON AL-
320 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE KALB AND SOUTH
CENTRAL JACKSON COUNTIES UNTIL 345 PM CDT...

AT 319 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PISGAH...OR NEAR SCOTTSBORO...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...RAINSVILLE...SYLVANIA...FYFFE...HOLLYWOOD...POWELL...
SECTION...PISGAH...DUTTON AND SHILOH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3474 8595 3468 8583 3444 8586 3454 8612
TIME...MOT...LOC 2019Z 024DEG 8KT 3465 8593

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:21 PM CDTSpecial Weather StatementHUNDeKalb24 min
Jun 23, 2:37 PM CDTSpecial Weather StatementHUNLimestone38 min
Jun 23, 3:17 PM CDTSpecial Weather StatementHUNLimestone28 min
Jun 23, 3:20 PM CDTSpecial Weather StatementHUNJackson25 min
Jun 23, 3:57 PM CDTSpecial Weather StatementHUNLauderdale48 min
Jun 23, 4:00 PM CDTSevere Thunderstorm WarningHUNJackson13 min
Jun 23, 4:11 PM CDTFlash Flood WarningHUNJackson3 hr
Jun 23, 4:14 PM CDTSpecial Weather StatementHUNJackson46 min
Jun 23, 4:20 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Jun 23, 4:33 PM CDTSpecial Weather StatementHUNColbert, Lauderdale42 min
Jun 23, 4:38 PM CDTSpecial Weather StatementHUNLimestone52 min
Jun 23, 5:32 PM CDTSpecial Weather StatementHUNLimestone43 min
Jun 23, 6:09 PM CDTSpecial Weather StatementHUNMadison51 min
Jun 23, 6:43 PM CDTSpecial Weather StatementHUNJackson47 min
Jun 23, 6:58 PM CDTFlash Flood WarningHUNJackson, Marshall3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.